Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 6, 2017, 10:45 AM CDT for Breckinridge County, Hancock County, Kentucky; Perry County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 10:45 AM CDT (15:45 UTC)
- Expired
- Jul 6, 2017, 1:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY
The radar
The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 11:08 AM CDT | HEAVY RAIN 3.01 | 4 Wsw Hawesville, KY | MEASURED AT PRIVATE WEATHER STATION NEAR CHAMBERS. MAJORITY OF RAIN FELL BETWEEN 9 AND 1030 CDT. |
| Jul 6, 11:37 AM CDT | FLASH FLOOD | 2 Sse Hawesville, KY | COUNTY ROAD CREWS WERE BEING DISPATCHED WITH BARRICADES BECAUSE OF WATER ACROSS HIGHWAY 1265, ABOUT A HALF MILE FROM HIGHWAY 69. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.7
The text
As transmitted.
685
WGUS53 KLMK 061545
FFWLMK
INC123-KYC027-091-061845-
/O.NEW.KLMK.FF.W.0020.170706T1545Z-170706T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1045 AM CDT THU JUL 6 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
South central Perry County in south central Indiana...
Central Hancock County in central Kentucky...
Northwestern Breckinridge County in central Kentucky...
* Until 145 PM CDT
* At 1043 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly. Torrential rains will continue move in a narrow band
through this area through at least noon CDT.
* Some locations that will experience flooding include...
Hawesville, Webster, Cloverport, Mystic, Raymond, Frymire,
Skillman, Goering, Sample and Tobinsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3788 8690 3789 8672 3791 8667 3792 8652
3798 8641 3790 8629 3777 8667 3776 8682
3779 8682 3784 8685 3784 8688 3783 8690
3784 8691
$$
JBS3 follow-up statements
917
WGUS53 KLMK 061549 CCA
FFWLMK
INC123-KYC027-091-061845-
/O.COR.KLMK.FF.W.0020.170706T1545Z-170706T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1049 AM CDT THU JUL 6 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
South central Perry County in south central Indiana...
Central Hancock County in central Kentucky...
Northwestern Breckinridge County in central Kentucky...
* Until 145 PM CDT
* At 1048 AM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to three inches of
rain have already fallen. Flash flooding is expected to begin
shortly. Torrential rains will continue move in a narrow band
through this area through at least noon CDT.
* Some locations that will experience flooding include...
Hawesville, Webster, Cloverport, Mystic, Raymond, Frymire,
Skillman, Goering, Sample and Tobinsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3788 8690 3789 8672 3791 8667 3792 8652
3798 8641 3790 8629 3777 8667 3776 8682
3779 8682 3784 8685 3784 8688 3783 8690
3784 8691
$$
JBS537
WGUS73 KLMK 061710
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1210 PM CDT THU JUL 6 2017
INC123-KYC027-091-061845-
/O.CON.KLMK.FF.W.0020.000000T0000Z-170706T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IN-Hancock KY-Breckinridge KY-
1210 PM CDT THU JUL 6 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTH CENTRAL PERRY...CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE
COUNTIES...
At 1205 PM CDT, Doppler radar and automated rain gauges indicated
that showers and thunderstorms producing very heavy rain were moving
back into the warned area. Rainfall measured at personal weather
stations in the area show that 2.5 to 3.5 inches of rain have
already fallen, and additional rain will quickly run off.
Hancock County officials have reported the closure of County Road
1265 near State Highway 69 south of Hawesville due to water
over the road, and other closers are likely.
Some locations that will experience flooding include...
Hawesville, Webster, Cloverport, Mystic, Raymond, Frymire, Skillman,
Goering, Sample and Tobinsport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3788 8690 3789 8672 3791 8667 3792 8652
3798 8641 3790 8629 3777 8667 3776 8682
3779 8682 3784 8685 3784 8688 3783 8690
3784 8691
$$
JBS065
WGUS73 KLMK 061836
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
136 PM CDT THU JUL 6 2017
INC123-KYC027-091-061846-
/O.EXP.KLMK.FF.W.0020.000000T0000Z-170706T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IN-Hancock KY-Breckinridge KY-
136 PM CDT THU JUL 6 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PERRY...CENTRAL HANCOCK
AND NORTHWESTERN BRECKINRIDGE COUNTIES WILL EXPIRE AT 145 PM CDT...
The heavy rain has moved out of the area. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3788 8690 3789 8672 3791 8667 3792 8652
3798 8641 3790 8629 3777 8667 3776 8682
3779 8682 3784 8685 3784 8688 3783 8690
3784 8691
$$
JBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 7:57 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 6, 7:57 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Louisville KY 857 AM EDT Thu Jul 6 2017 .Forecast Update... Issued at 855 AM EDT Thu Jul 6 2017 MCV now around Cincinnati , with the associated heavier rains just skimming our northern Bluegrass counties. Have that brief lull of rains going on now, but cannot rule out a light rain shower at any point in the next few hours along and north of the Bluegrass Pkwy. Morning visible imagery shows more breaks in the clouds over southern KY, so a ramp up in storm coverage still looks on track. Latest HRRR backs off on precip in the area that is most vulnerable for flash flooding today, our Lake Cumberland zones, so that is a good sign and hopefully a trend that will bear out. Would not be surprised for some localized flooding in storms today, but not widespread enough for a flash flood watch. Will re-issue the Special Weather Statement the mid shift put out on heavier rain potential, but only have it run a couple of hours, so that future SPS's don't overwrite it. Updated products out shortly. Issued at 650 AM EDT Thu Jul 6 2017 Small Mesoscale Convective Vortex (MCV) that pushed NNE overnight across central KY is now east of Louisville moving the the NE, with an area of heavy rain still along and ahead of its path. According to Metropolitan Sewer District (MSD) rain gauges recorded from 1 to 1.5 inches of rain in its path with a max along Billtown Road with about 2.2 inches. A flood advisory is in effect until 730 am EDT for this area. As the MCV pulls away, there will be a relative lull in rainfall for the next few hours but still scattered showers. Still expect scattered to numerous showers later this morning and this afternoon, with additional thunderstorm development this afternoon as well. A few stronger storms could occur over parts of central KY this afternoon with gusty winds, although torrential rainfall and isolated flooding will be the main hazards. && .Short Term...(This afternoon through Friday evening) Issued at 305 AM EDT Thu Jul 6 2017 ...Periods of Showers/Storms Today with Locally Heavy Rain... ...Scattered Strong Storms Possible Late Friday/Friday Evening... Mid-level trough axis over MO early this morning will move eastward today as a surface and 850 mb low and frontal zone move ENE up the lower OH Valley. Short range models in good agreement here. Currently, a cluster of moderate to heavy rain is occurring over western parts of south-central IN, with the rain moving NNE. Ponding of water is likely with this rain. Also, a small MCV is over central KY moving NNE with showers associated with it, with other showers over south-central KY. For today, models focus on our northern forecast area for the highest coverage and amount of rainfall. This seems reasonable as this is where low-level convergence and 20-30 kt SW low-level flow will be focused in association with the surface/850 mb low and frontal zone. With decent forcing, precipitable water values around or just above 2 inches, and near saturated soundings, expect periods of showers and embedded thunderstorms with locally heavy rain given efficient rainfall production. A few areas may see repeated cells which would increase a local flood hazard. However, our northern forecast area has seen less rainfall the last couple days so for now will issue a SPS for locally heavy rain, but not a Flash Flood Watch at this time which has been coordinated with surrounding offices. Over south-central KY, more rain has fallen the last 1-2 days with lower flash flood guidance. In this area, scattered to numerous thunderstorms are expected especially this afternoon, although these cells should be moving at a decent clip, thereby limiting a significant flood hazard. Nevertheless, local flooding is possible where high rainfall rates cause significant ponding of water. Again, will issue a SPS. With clouds and showers today, high temperatures should only be in the upper 70s and lower 80s, highest across south-central KY. Rain will continue this evening over southern and eastern counties of central KY before moving out overnight. Partial clearing will follow overnight across our northern and western counties, where some fog could develop by Friday morning. On Friday, another cold front will move southeast across IL and IN reaching the OH River Friday evening and then progress across central KY Friday night. With some sunshine Friday, afternoon temperatures will warm well up in the 80s to around 90. The air mass will destabilize as well, with at least moderate instability developing. Scattered thunderstorms will develop north of our area Friday afternoon within robust NW flow aloft, then the storms will propagate SE during the late afternoon and evening into our area. Model soundings suggest isolated strong to severe wind gusts are possible in the strongest storms through Friday evening over south- central IN and north-central and east-central KY, in agreement with SPC's Day 2 Slight Risk area. Isolated to scattered storms will sink SE over the remainder of central KY Friday night, but will weaken with time as diurnal instability wanes. .Long Term...(After midnight Friday night through Wednesday) Issued at 310 AM EDT Thu Jul 6 2017 ...A Nice Weather Weekend Ahead... ...Humidity Returns Next Week With Episodes of Storms Possible... Passage of the cold front Friday night will set our area up for a nice weather weekend. Under a partly to mostly sunny sky, high temperatures Saturday and Sunday afternoons will reach the lower and mid 80s, with lower humidity, especially across the northern half of our forecast area. The pleasant weather, however, will be short-lived as a huge ridge of high pressure aloft over the western U.S. extends eastward into the central U.S. next week according to the latest models. This means warmer and more humid conditions will return to the lower OH Valley by early and mid next week. In addition, a northwest flow pattern aloft should become established from the upper MS Valley to lower OH Valley on the eastern periphery of the western ridge. Such northwest flow aloft can be notorious for periodic mesoscale convective system (MCS) development, and the latest GFS/ECMWF suggest this is quite possible. Very difficult to be specific at this time range, but a couple/few episodes of organized convection are possible early and especially mid next week somewhere across the lower OH Valley, with locally heavy rain and some stronger storms as well. Will keep an eye on this suggested weather pattern as it draws closer. && .Aviation...(12Z TAF Issuance) Issued at 650 AM EDT Thu Jul 6 2017 There looks to be a lull in the precipitation for a few hours this morning after an area of rain moving into southern Jefferson county moves through. However, another round of storms is expected to develop along and north of the Ohio River mid to late morning and this area will slowly shift southward through the afternoon. All TAF sites should see some additional showers and storms today. These are likely to produce heavy rain, potentially reducing visibilities to IFR. These storms will finally diminish and move out by mid evening. Skies will begin to clear from the northwest tonight. Winds will become light and variable to calm. Some light fog looks to develop at all the TAF sites early Friday morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS/TWF Short Term...TWF Long Term....TWF Aviation.....EER
Hazardous weather outlook, Jul 6, 3:12 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 412 AM EDT Thu Jul 6 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-070815- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 412 AM EDT Thu Jul 6 2017 /312 AM CDT Thu Jul 6 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms are expected today as a low pressure system moves northeast through the lower Ohio Valley. Some storms will produce heavy rain, and where storms are most persistent, localized flooding could occur especially in low-lying areas and on some roads. In addition, a few storms this afternoon could produce gusty winds mainly over south-central and east-central Kentucky. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front will move southeast across southern Indiana and central Kentucky late Friday and Friday night. Scattered thunderstorms will accompany the front, and a few storms could be strong or severe with locally damaging wind gusts possible over south-central Indiana and north-central and east-central Kentucky. A few rounds of thunderstorms are possible during the early and especially mid part of next week as weak disturbances aloft move southeast into the Ohio Valley. It is too early to determine exact timing or location of storms, but Tuesday and especially Wednesday appear to have the best chances at this time. A few strong storms could occur during this time period. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flooding and rainfall amounts from storms today, and any strong wind gusts late Friday and Friday evening. TWF
In the hours before
Special weather statement, Jul 6, 8:02 AM CDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Louisville KY 902 AM EDT Thu Jul 6 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061600- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 902 AM EDT Thu Jul 6 2017 /802 AM CDT Thu Jul 6 2017/ ...Thunderstorms with periods of heavy rain expected this afternoon... Numerous showers and thunderstorms are expected to develop this afternoon as a low pressure system moves northeast across the lower Ohio Valley. Some storms will produce torrential rain, and where storms are most persistent, localized flooding could occur especially in low- lying areas and on some roads. Rainfall amounts of 1 to 1.5 inches, with isolated higher amounts, are expected where storms are persistent. Slow down if driving through heavy rain and reduced visibilities. Watch out for hydroplaning. Do not drive across flooded roads. TWF/RJS
Special weather statement, Jul 6, 10:11 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
1111 AM EDT THU JUL 6 2017
INZ089-KYZ023>025-061600-
Perry-Hancock-Meade-Breckinridge-
1111 AM EDT THU JUL 6 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
CENTRAL MEADE...HANCOCK AND NORTHERN BRECKINRIDGE COUNTIES...
At 1110 AM EDT/1010 AM CDT/, strong thunderstorms were clustered 7
miles northwest of Hardinsburg, moving northeast at 20 mph.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. Should heavy rains persist, a Flood Advisory or a Flash
Flood Warning may be required over the next hour.
Locations impacted include...
Tell City, Brandenburg, Hawesville, Webster, Cannelton, Irvington,
Cloverport, Ekron, Mauckport and Frymire.
LAT...LON 3810 8630 3808 8628 3805 8626 3802 8619
3797 8613 3785 8616 3774 8682 3779 8682
3784 8685 3783 8690 3783 8691 3785 8691
3788 8689 3789 8691 3790 8692
TIME...MOT...LOC 1510Z 246DEG 19KT 3788 8652
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 4:27 AM CDT | Areal Flood Advisory | LMK | Bullitt, Henry, Jefferson, Oldham, Shelby, Spencer | 2 hr |
| Jul 6, 10:11 AM CDT | Special Weather Statement | LMK | Hancock, Meade | 49 min |
| Jul 6, 11:18 AM CDT | Special Weather Statement | LMK | Breckinridge, Bullitt, Meade | 57 min |
| Jul 6, 12:26 PM CDT | Special Weather Statement | LMK | Anderson, Bourbon, Boyle, Breckinridge, Bullitt, Butler and 30 more | 109 min |
| Jul 6, 2:02 PM CDT | Areal Flood Advisory | LMK | Butler, Grayson, Ohio | 3 hr |
| Jul 6, 2:31 PM CDT | Special Weather Statement | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 11 more | 119 min |
| Jul 6, 3:35 PM CDT | Special Weather Statement | LMK | Adair, Allen, Casey, Clinton, Cumberland, Lincoln and 3 more | 55 min |
| Jul 6, 4:34 PM CDT | Special Weather Statement | LMK | Clinton | 26 min |
| Jul 6, 1:12 AM CDT | Special Weather Statement | LMK | Crawford, Dubois | 33 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.